clopen.solutions
OP-00164 Open

Temporal regularity of marginal matrix-product growth

Submit a result

For a nonempty compact $\mathcal M \subset \mathbb{R}^{d \times d}$ with joint spectral radius $\widehat\rho(\mathcal M) = 1$, let $$g_{\mathcal M}(k) = \max_{A_1, \dots, A_k \in \mathcal M} \|A_k \cdots A_1\|_2$$ be the largest spectral norm of a product of length $k$. Following Varney and Morris, call $g_{\mathcal M}$ weakly increasing if there is $c > 0$ with $g_{\mathcal M}(k + \ell) \ge c\, g_{\mathcal M}(k)$ for all $k, \ell \ge 1$, and weakly upper regularly varying if for every $\ell \ge 1$ there is $C_\ell > 0$ with $g_{\mathcal M}(\ell k) \le C_\ell\, g_{\mathcal M}(k)$ for all $k \ge 1$. Varney and Morris proved that $g_{\mathcal M}(k + 1) \ge c\, g_{\mathcal M}(k)$ for some $c > 0$ and all $k \ge 1$, and that $g_{\mathcal M}$ is weakly upper regularly varying if, for some real invertible $X$ and some $1 \le j < d$, every $X A X^{-1}$ with $A \in \mathcal M$ is block upper triangular with diagonal blocks of sizes $j$ and $d - j$, and the upper-left blocks and the lower-right blocks each generate bounded sets of products. They also showed that if $\mathcal M$ is finite and $g_{\mathcal M}$ has both properties, then $g_{\mathcal M} / g_{\mathcal N}$ is bounded above and below by positive constants for some set $\mathcal N$ of two real matrices with $\widehat\rho(\mathcal N) = 1$.

Problem. Is $g_{\mathcal M}$ both weakly increasing and weakly upper regularly varying, for every $d \ge 1$ and every nonempty compact $\mathcal M \subset \mathbb{R}^{d \times d}$ with $\widehat\rho(\mathcal M) = 1$?

Source: Varney and Morris (2025), Question 1.

Imported from github.com/ajt60gaibb/OpenProblemsInNLA.

Classification

Primary
DS — Dynamical Systems
Secondary
NA, OC
Keywords
growth rates, joint spectral radius, matrix products, OpenProblemsInNLA
Literature checked
Oct. 7, 2026 by clemens-admin

References

@article{varney2025,
  author        = {Varney, Jonah and Morris, Ian D.},
  title         = {On marginal growth rates of matrix products},
  journal       = {Linear Algebra Appl.},
  volume        = {709},
  year          = {2025},
  pages         = {132--163},
  doi           = {10.1016/j.laa.2025.01.013},
  eprint        = {2209.00449},
  archivePrefix = {arXiv},
}
@misc{openproblemsinnla-mf11,
  author       = {Townsend, Alex},
  title        = {{MF-11}: Temporal regularity of marginal matrix-product growth},
  howpublished = {Open Problems in Numerical Linear Algebra, GitHub repository},
  year         = {2026},
  url          = {https://github.com/ajt60gaibb/OpenProblemsInNLA/blob/main/matrix-functions-and-stability/MF-11/README.md},
  note         = {Read at commit b8c7852, 2026-10-07},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00164, "Temporal regularity of marginal matrix-product growth", clopen.solutions.